Alert archive / New Jersey / Areal Flood Warnings in 2018

Areal Flood Warning 33, NWS Philadelphia/Mount Holly

June 9, 2018Cumberland County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at Jun 9, 2018, 6:20 PM EDT for Cumberland County, New Jersey. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 6:20 PM EDT (22:20 UTC)
Expired
Jun 9, 2018, 10:15 PM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

County Cumberland County, NJ

The radar

The Dover AFB radar (KDOX), 68 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WGUS41 KPHI 092220
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
620 PM EDT SAT JUN 9 2018

NJC011-100215-
/O.NEW.KPHI.FA.W.0033.180609T2220Z-180610T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NJ-
620 PM EDT SAT JUN 9 2018

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for Small Streams in...
  Central Cumberland County in southern New Jersey...

* Until 1015 PM EDT.

* At 616 PM EDT, Doppler radar and automated rain gauges indicated 3 
  to 5 inches of rain had fallen in the Bridgeton and Millville 
  areas of Cumberland County. Although the threat of additional 
  heavy rainfall has ended, excessive runoff from earlier 
  thunderstorms will cause flooding this evening.

* Some locations that could experience flooding include...
  Vineland, Millville, Bridgeton, Laurel Lake, Mauricetown, Fairton,
  Bricksboro and Port Elizabeth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, farmland, and other low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 3930 7492 3926 7495 3926 7501 3934 7510
      3936 7523 3940 7532 3945 7530 3947 7518
      3942 7500 3936 7497 3935 7490 3933 7487

$$

JRK
1 follow-up statement
778 
WGUS81 KPHI 100205
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
1005 PM EDT SAT JUN 9 2018

NJC011-100215-
/O.EXP.KPHI.FA.W.0033.000000T0000Z-180610T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland NJ-
1005 PM EDT SAT JUN 9 2018

...THE FLOOD WARNING FOR SMALL STREAMS WILL EXPIRE AT 1015 PM EDT FOR
CENTRAL CUMBERLAND COUNTY...

The heavy rain has ended and flood waters have receded, no longer
posing a threat to life or property. Please continue to heed any road
closures.

LAT...LON 3930 7492 3926 7495 3926 7501 3934 7510
      3936 7523 3940 7532 3945 7530 3947 7518
      3942 7500 3936 7497 3935 7490 3933 7487

$$

JRK

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Jun 9, 6:17 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 9, 6:17 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
617 PM EDT Sat Jun 9 2018

.SYNOPSIS...
A stalled boundary will remain across part of the area through the
weekend. Several waves of low pressure will track along the boundary
through Monday. High pressure over eastern Canada will build
southward into the Mid Atlantic states on Monday, moving offshore
Monday night into Tuesday. A cold front will cross the region on
Wednesday. High pressure will return for Thursday. Another low
pressure system will affect the region towards the end of the
work week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Our region remains on the southwestern periphery of an upper-level
trough which is centered near the Canadian Maritimes. There are
several short waves traversing the flow. The convection over the
southern portions of the forecast area this afternoon was driven
mostly by heating, boundary interaction, cold pool development
and weak convergence. A secondary front is forecast to drop
south- southeastward into our area through tonight.

The convection across extreme southern New Jersey and the
Delmarva will weaken and mostly dissipate through early this
evening as cold pools allow for the cores to rain themselves
out. In addition, forcing is weak and thus the convection should
be primarily diurnally driven. The precipitable water values
are near 1.8 inches and the convection is very efficient
rainfall producers. The GOES-East visible satellite imagery
this afternoon showed an MCV moving across northern Indiana. A
weaker perturbation in eastern Ohio and western Pennsylvania
may allow for some showers/thunder overnight especially for the
western and southern areas. There is low confidence in the
shower/thunder threat after early this evening given timing and
forcing uncertainty pertaining to the short waves and any weak
embedded MCV.

The airmass will remain humid south of a surface front through
tonight, and this may result in some low clouds developing
especially across southern New Jersey and Delmarva where convection
occurred this afternoon. In addition, local fog should develop
especially in these same areas. Low temperatures are mostly a multi-
model/continuity blend. The hourly temperature, dew point and wind
grids are a blend of continuity and guidance, including some high-
res models to hopefully help with local/convective effects.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Our sensible weather may end up being complex during Sunday. As we
look aloft, a trough is forecast to amplify some across the
Northeast and northern Mid-Atlantic region through the day. This
will allow continued short wave energy to traverse the region. A
frontal zone should be stalled somewhere across our southern zones
and this may yet again result in some showers and thunderstorms. The
instability should be less given a northeasterly low-level flow that
is forecast.

The complicating factor involves MCV's that were generated from
convection well to our west. The model guidance looks to be focusing
on one main short wave that arrives around midday. Looking at the
guidance and tracing back this short wave, it looks to be tied to
the current MCV in northern Indiana. It is during this time frame
where a more organized area of showers and thunder arrives from the
west, with the better chance of convection farther south closer to
better instability. The northern extent of this may be overdone
given more stable air and also drier air. The timing is a little
less certain and therefore our PoP forecast is as well. The
precipitable water values are forecast to be 1.50-1.75 inches (lower
across the far northern areas), therefore locally heavy rain could
result in localized flooding although convection should not be as
robust as what occurred today (Saturday). Overall, lots of clouds
are expected to be around and with more of a northeast wind north of
the surface front it will be cooler across the region. High
temperatures are a blend of continuity and guidance which resulted
in cooler numbers.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Unsettled weather continues into the start of the new week, and
the primary focus will be over the Delmarva.

A stationary boundary remains along the Mid-Atlantic into the
new week. For Sunday night, PWATs will increase to 1.75-2.0"
across eastern Maryland, Delaware, and southern New Jersey due
to persistent onshore flow. ML MUCAPEs will range from 500-1000
J/kg across the Delmarva, so a few embedded thunderstorms are
possible. Heavy rain is becoming likely, and this could lead to
flash flooding across the Delmarva and southern New Jersey.

Rain tapers off Monday morning as the low moves offshore.

During the day Monday, high pressure over eastern Canada builds
south into the Northeast, and then moves into the Gulf of Maine
late in the day and Monday evening. Conditions gradually dry out
from north to south, but some additional showers are possible
across the Delmarva.

High pressure moves out to sea on Tuesday, and then another
area of low pressure slides along the stationary boundary,
possibly bringing more showers with it.

A cold front approaches Tuesday night and moves through the
region Wednesday, continuing the chance for showers and
thunderstorms across the area. Conditions may dry out for
Thursday as weak high pressure builds in from the south, but
another area of low pressure may affect the region late in the
week.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...MVFR/IFR conditions possible early at MIV due to
showers and thunderstorms in the vicinity, otherwise VFR through
at least this evening. MVFR ceilings and/or visibilities may
develop overnight especially from near PHL on southward. Winds
becoming east and northeast at 5 knots or less. Low confidence
with the timing and extent of the MVFR or lower conditions
overnight.

Sunday...Areas of MVFR/IFR conditions may linger at ILG, MIV and ACY
for much of the day, otherwise mostly VFR. Some showers and possible
thunderstorms may occur from about RDG to PHL to ACY southward
especially by late afternoon. Northeast winds near 10 knots.

OUTLOOK...
Sunday night...Showers and thunderstorm possible at KILG/KMIV/KACY,
with just showers possible elsewhere dropping conditions down
to MVFR/IFR overnight.

Monday...MVFR/IFR possible early but then improvement to VFR
expected. Lower conditions may linger at KILG, KMIV, and KACY
through late Monday morning. Easterly winds around 8 to 12
knots.

Tuesday...Mainly VFR conditions expected. East to southeast
winds around 5 to 10 knots.

Wednesday...Mainly VFR conditions expected. Showers and
thunderstorms possible. West winds around 5 to 10 knots.

Thursday...Mainly VFR conditions expected. Showers and
thunderstorms possible, mainly during the afternoon and
evening. Westerly winds around 5 to 10 knots.

&&

.MARINE...
The conditions should remain below Small Craft Advisory criteria
through Sunday. A frontal boundary stalled in the area should settle
south a bit then another front arrives later tonight into Sunday.
This will result in any southerly winds becoming northeast,
especially during Sunday when some increase is expected from north
to south. Some showers and thunderstorms into this evening mainly
from Atlantic City southward will produce locally gusty winds.

OUTLOOK...
Sunday night...Sub-Small Craft Advisory conditions are
expected through Sunday night. Seas will start to rise,
especially across the southern ocean waters late Sunday
night.

Monday through Tuesday morning...Small Craft Advisory conditions
expected. Seas will rise through early Monday and exceed 5 feet,
mainly from southern Ocean County down to the Delaware coast.
The pressure gradient tightens up and winds will start to gust
between 25 to 30 knots through Monday evening before starting to
subside. Winds are may exceed 25 knots on the lower Delaware Bay on
Monday. Seas will subside and fall below 5 feet early Tuesday
morning.

Tuesday morning through Thursday...Sub-Small Craft Advisory
conditions are expected.

RIP CURRENTS...
A low risk of rip currents continues into this evening as seas are
2-3 feet with a period of 4 to 8 seconds.

For Sunday, the rip current risk may increase to moderate as
northeasterly flow, seas and wave period increase some.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Meola
Near Term...Miketta
Short Term...Gorse
Long Term...Meola/MPS
Aviation...Gorse/Meola/Miketta
Marine...Gorse/Meola/Miketta
Hazardous weather outlook, Jun 9, 4:04 PM EDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
404 PM EDT Sat Jun 9 2018

NJZ001-007>010-012>015-017>020-026-027-PAZ054-055-060>062-070-071-
101>106-102015-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Gloucester-Camden-Northwestern Burlington-
Ocean-Coastal Ocean-Southeastern Burlington-Carbon-Monroe-Berks-
Lehigh-Northampton-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
404 PM EDT Sat Jun 9 2018

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ016-021>025-102015-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Salem-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-
404 PM EDT Sat Jun 9 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland and southern New
Jersey.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms will continue through this evening
producing very heavy rainfall, leading to flash flooding in some
areas. Additionally, there is the potential for isolated severe
storms to produce locally damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and scattered thunderstorms are expected late Sunday and
Sunday night. Rain will be heavy at times, and could lead to
additional urban, small stream, and poor drainage flooding.
Localized flash flooding is also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-102015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
404 PM EDT Sat Jun 9 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jun 9, 4:37 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
437 PM EDT SAT JUN 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     WOODED ACRES            38.62N  75.55W
06/09/2018                   SUSSEX             DE   TRAINED SPOTTER

            SPOTTER REPORTS LARGE TREE LIMBS DOWN

&&

EVENT NUMBER PHI1800945

STAARMANN
Local storm report, Jun 9, 5:22 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
522 PM EDT SAT JUN 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HEAVY RAIN       1 SSE CARMEL            39.42N  75.11W
06/09/2018  M3.98 INCH       CUMBERLAND         NJ   MESONET

            3-HR RAINFALL. JUST UNDER 3.5 INCHES FELL IN 90 MINUTES
            ENDING AT 4 PM.

&&

EVENT NUMBER PHI1800946

JRK
Local storm report, Jun 9, 5:24 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
524 PM EDT SAT JUN 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HEAVY RAIN       GOULDTOWN               39.43N  75.19W
06/09/2018  M4.48 INCH       CUMBERLAND         NJ   COCORAHS

            4.48 INCHES OF RAIN RECORDED IN FAIRFIELD TOWNSHIP.

&&

EVENT NUMBER PHI1800947

MEOLA
Special weather statement, Jun 9, 5:31 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
531 PM EDT SAT JUN 9 2018

DEZ002>004-MDZ019-020-092215-
Inland Sussex-Kent-Delaware Beaches-Talbot-Caroline-
531 PM EDT SAT JUN 9 2018

...A LINE OF THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WILL AFFECT
CENTRAL SUSSEX... SOUTHERN KENT...NORTHEASTERN TALBOT AND CAROLINE
COUNTIES...

At 530 PM EDT, radar indicated thunderstorms were located along a
line extending from near Big Stone Beach to near Milford to Ridgely.
Movement was southeast at 15 mph.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Georgetown, Milford, Denton, Harrington, Lewes, Federalsburg, Milton,
Bridgeville, Greensboro, Oakland, Ridgely, Preston, Ellendale, Queen
Anne, Henlopen Acres, Smithville, Cape Henlopen State Park, Jumptown,
Agner and Andrewsville.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3871 7584 3868 7593 3894 7608 3892 7595
      3900 7592 3900 7533 3891 7531 3880 7518
      3879 7510 3880 7509 3869 7508 3869 7513
      3867 7513 3867 7574
TIME...MOT...LOC 2130Z 313DEG 12KT 3894 7532 3889 7549 3894 7591

JRK
Local storm report, Jun 9, 5:52 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
552 PM EDT SAT JUN 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            1 S DAGSBORO            38.54N  75.25W
06/09/2018                   SUSSEX             DE   DEPT OF HIGHWAYS

            SWAMP RD CLOSED BETWEEN RAILROAD AVE AND DUPONT BLVD
            DUE TO FLOODING.

&&

EVENT NUMBER PHI1800948

JRK
Local storm report, Jun 9, 5:59 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
559 PM EDT SAT JUN 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            1 ESE PRINCE GEORGE ACR 38.54N  75.22W
06/09/2018                   SUSSEX             DE   DEPT OF HIGHWAYS

            ARMORY RD BETWEEN RT 26 AND TOWNSEND RD CLOSED DUE TO
            FLOODING.

&&

EVENT NUMBER PHI1800949

JRK

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:02 PM EDTSpecial Weather StatementPHIAtlantic28 min
Jun 9, 1:31 PM EDTAreal Flood AdvisoryPHIAtlantic, Cape May, Cumberland2 hr
Jun 9, 1:31 PM EDTSpecial Marine WarningPHI119 min
Jun 9, 1:50 PM EDTSpecial Weather StatementPHICumberland25 min
Jun 9, 2:19 PM EDTSpecial Weather StatementPHICape May, Cumberland26 min
Jun 9, 2:37 PM EDTFlash Flood WarningPHIAtlantic, Cape May, Cumberland4 hr
Jun 9, 2:51 PM EDTSpecial Weather StatementPHICumberland24 min
Jun 9, 3:17 PM EDTSpecial Weather StatementPHICumberland28 min
Jun 9, 3:58 PM EDTSpecial Marine WarningPHI88 min

Nearby

Areal Flood Warnings in New Jersey, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.